Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 57, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 29, 2018, 6:41 PM CDT for Shelby County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 6:41 PM CDT (23:41 UTC)
- Expired
- Aug 29, 2018, 8:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1708 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WGUS54 KMEG 292341 FFWMEG TNC157-300145- /O.NEW.KMEG.FF.W.0057.180829T2341Z-180830T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 641 PM CDT WED AUG 29 2018 The National Weather Service in Memphis has issued a * Flash Flood Warning for... Southeastern Shelby County in southwestern Tennessee... * Until 845 PM CDT. * At 640 PM CDT...Doppler Radar estimates up to 3 inches of rain has occurred over the past 2 hours. * Some locations that will experience flooding include... Germantown and Memphis. Several feet of flowing water has been reported on Riverdale Road north of Highway 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3509 8980 3503 8979 3503 8987 3509 8986 $$
1 follow-up statement
338 WGUS74 KMEG 300136 FFSMEG Flash Flood Statement National Weather Service Memphis TN 836 PM CDT WED AUG 29 2018 TNC157-300145- /O.EXP.KMEG.FF.W.0057.000000T0000Z-180830T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Shelby TN- 836 PM CDT WED AUG 29 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SHELBY COUNTY WILL EXPIRE AT 845 PM CDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3509 8980 3503 8979 3503 8987 3509 8986 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:29 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 29, 6:29 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Memphis TN 629 PM CDT Wed Aug 29 2018 .UPDATE... Updated for the 00Z Aviation Discussion && .PREV DISCUSSION... /issued 328 PM CDT Wed Aug 29 2018/ DISCUSSION... Scattered showers and thunderstorms continue to develop across the Mid-South this afternoon. The convection south of I-40 is more isolated and disorganized while the storms farther north have developed along an outflow boundary from early morning convection. Vertical wind shear is a bit stronger farther north and may allow storms to maintain some semblance of organization into the evening hours. A few storms could be strong to marginally severe with the primary hazards being gusty winds, dangerous lightning, and locally heavy rainfall. The cold front currently extending from the Southern Plains into the lower Ohio Valley will move south tonight and is forecast to stall across the Mid-South. A moist airmass will persist in the vicinity of this boundary with precipitable water remaining near or just above 2" through tomorrow evening. A pair of anticyclones associated with the subtropical ridge (one over the Desert Southwest and the other off the east coast) will be separated by a weakness associated with the cut-off low over the central Gulf Coast. This weakness will leave the door open for the shortwave currently traversing the Central Rockies to affect our neck of the woods tomorrow afternoon. Enhanced forcing for ascent, a quasi- stationary front, and a moist column will support scattered to numerous storms across the CWA. A few strong storms are possible once again, but relatively weak shear should limit the potential for severe weather. Again, one of the primary concerns will be localized heavy rainfall from slow-moving or training storms. The weakness in the ridge will persist into the weekend, but geopotential heights will gradually build beginning Saturday. Chance PoPs are in order for Friday but the aforementioned front will eventually wash out, resulting in mostly hot/dry conditions for the Labor Day Holiday weekend. The coolest day (highs in the mid/upper 80s) this week should be tomorrow given the amount of cloud cover and precipitation, but building heights and limited coverage of showers/storms will allow temperatures to slowly warm this weekend. Highs are forecast to return to the lower 90s this weekend and could potentially climb higher early next week as the ridge builds over the eastern CONUS and 500mb heights reaching 954dam. Both the GFS and ECMWF are indicating a disturbance moving eastward beneath the ridge into the eastern Gulf of Mexico by the middle of next week. This feature could eventually be a player in increasing rain chances across the Mid-South, but there is still quite a bit of disparity in the global models and details will remain limited for several days. Johnson && .AVIATION... 00Z TAF cycle VFR conditions will continue for most of the forecast period. An area of thunderstorms continues to move southeast through portions of the Mid-South along the I-40 corridor. This activity will move into north Mississippi this evening and gradually die out after sunset. Some areas of fog may develop overnight. More thunderstorms are expected to develop Thursday afternoon mainly over the southern 2/3rds of the forecast area. Winds will be mainly light and variable tonight and then be from the south at around 5 knots on Thursday. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 29, 3:42 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 342 PM CDT Wed Aug 29 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 342 PM CDT Wed Aug 29 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms will be possible this afternoon into tonight across the Mid-South, mainly along and north of Interstate 40. The main hazards will be gusty winds, lightning, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong thunderstorms will be possible again on Thursday across the Mid-South. Gusty winds and localized heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 29, 4:11 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
411 PM CDT WED AUG 29 2018
ARZ028-TNZ048-049-292200-
Mississippi AR-Tipton TN-Lauderdale TN-
411 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Central Mississippi County in eastern Arkansas...
Central Tipton County in southwestern Tennessee...
Lauderdale County in southwestern Tennessee...
At 411 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Fort Pillow State Park, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Mississippi...central Tipton and Lauderdale
Counties should monitor this storm closely.
LAT...LON 3594 8968 3590 8964 3592 8963 3592 8961
3585 8935 3582 8936 3582 8940 3578 8943
3575 8944 3574 8943 3571 8944 3540 8975
3540 8978 3538 8978 3539 8980 3563 9009
3595 8971
TIME...MOT...LOC 2111Z 313DEG 16KT 3564 8984Special weather statement, Aug 29, 4:37 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT WED AUG 29 2018
ARZ028-036-TNZ049-088-292230-
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
437 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Southwestern Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Southwestern Tipton County in southwestern Tennessee...
Northwestern Shelby County in southwestern Tennessee...
At 437 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Joiner, or 9 miles
northwest of Meeman Shelby Forest State Park, moving southeast at 5
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Mississippi...northeastern Crittenden...
southwestern Tipton and northwestern Shelby Counties should monitor
this storm closely.
LAT...LON 3544 9035 3544 9029 3549 9029 3563 9009
3538 8979 3518 9024 3542 9038
TIME...MOT...LOC 2137Z 302DEG 4KT 3545 9017Special weather statement, Aug 29, 5:28 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CDT WED AUG 29 2018
TNZ088-292315-
Shelby TN-
528 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Shelby County in southwestern Tennessee...
At 528 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bartlett, moving
southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Shelby County should monitor this storm closely.
LAT...LON 3525 9008 3540 8975 3541 8970 3539 8970
3539 8966 3520 8964 3500 8965 3499 9006
3514 9006
TIME...MOT...LOC 2228Z 331DEG 11KT 3520 8979Special weather statement, Aug 29, 5:41 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
541 PM CDT WED AUG 29 2018
ARZ036-048-292330-
St. Francis AR-Crittenden AR-
541 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Eastern St. Francis County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
At 541 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near New Home, or 8
miles north of Hughes, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern St. Francis and southwestern Crittenden Counties
should monitor this storm closely.
LAT...LON 3518 9044 3504 9029 3502 9031 3499 9031
3494 9024 3491 9025 3487 9031 3485 9030
3484 9031 3486 9035 3483 9041 3490 9041
3490 9051 3507 9062
TIME...MOT...LOC 2241Z 323DEG 16KT 3507 9048Special weather statement, Aug 29, 5:47 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 PM CDT WED AUG 29 2018
TNZ050-089-090-292330-
Hardeman TN-Fayette TN-Haywood TN-
547 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northwestern Hardeman County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
Southeastern Haywood County in southwestern Tennessee...
At 547 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hillville, or 11
miles southeast of Brownsville, moving southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Hardeman...northeastern Fayette and
southeastern Haywood Counties should monitor this storm closely.
LAT...LON 3518 8915 3545 8930 3555 8912 3551 8907
3550 8908 3543 8908 3543 8898 3534 8888
TIME...MOT...LOC 2247Z 325DEG 9KT 3544 8917Special weather statement, Aug 29, 6:21 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
621 PM CDT WED AUG 29 2018
MSZ001-002-008-TNZ088-300000-
Marshall MS-DeSoto MS-Tate MS-Shelby TN-
621 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Northwestern Marshall County in northwestern Mississippi...
Eastern DeSoto County in northwestern Mississippi...
Northeastern Tate County in northwestern Mississippi...
Southeastern Shelby County in southwestern Tennessee...
At 621 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Olive Branch,
moving south at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Marshall...eastern DeSoto...northeastern Tate
and southeastern Shelby Counties should monitor this storm closely.
LAT...LON 3473 8991 3501 8993 3509 8964 3500 8964
3499 8958 3478 8947
TIME...MOT...LOC 2321Z 348DEG 17KT 3496 8981The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:05 PM CDT | Special Weather Statement | MEG | Lake | 40 min |
| Aug 29, 2:59 PM CDT | Special Weather Statement | MEG | Dyer, Lake | 46 min |
| Aug 29, 3:42 PM CDT | Special Weather Statement | MEG | Dyer, Lake, Obion | 48 min |
| Aug 29, 4:11 PM CDT | Special Weather Statement | MEG | Lauderdale, Tipton | 49 min |
| Aug 29, 4:37 PM CDT | Special Weather Statement | MEG | Shelby | 53 min |
| Aug 29, 5:28 PM CDT | Special Weather Statement | MEG | Shelby | 47 min |
| Aug 29, 5:47 PM CDT | Special Weather Statement | MEG | Hardeman | 43 min |
| Aug 29, 5:50 PM CDT | Areal Flood Advisory | MEG | Shelby | 115 min |
| Aug 29, 6:36 PM CDT | Areal Flood Advisory | MEG | Hardeman | 114 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.